Q: Continue to Cycle With or Without Meds?
Please answer this question I am really desperate by now. I was diagnosed
bipolar II ten years ago at 17. I have taken numerous mood stabilizers
including every class of antidepressants and several antipsychotics. I
have been hospitalized 8 times and have had ECT more than I can remember.
I was a nurse but I lost my job to this disorder so now I live with my parents
and I basically have nothing. My queustion is all the treatments I have
had seem to work for a while then they quit and my mood continues to cycle
usually into a deep depression. Well now my doctor has me on Nardil,
Concerta, Ritalin, Lithium, Topamax, and Zyprexa. He told me I have a
chronic disease which will probably continue to cycle with or without drugs.
Now his philosopy is to get rid of all the drugs except the Topamax because it
has the least side effects. He then believes when the cycles come he can
add these medicines he took away and this will take care of the depression.
This really scares me because I'm afraid the bottom will drop out and these
medicines will not work again. Please give your opinion of this plan.
I just need to know what another doctor would do in this case. I realize
this this is just an opion. However, please I can't deal with this pain
anymore. Thank you
Dear Ms. M' --
Thank you for recognizing that what I'm offering here is just an opinion, and
not one that can be as well informed as one from a doctor who knows you.
I'll just spout off about the "usual approach" as it may have some
relevance to your situation. So, this is more of a "soapbox
proclamation" in some ways than a specific recommendation for you, or a
criticism of your doctor's approach.
Soapbox: no one with bipolar disorder should
be declared as "untreatable" in the sense you describe here until they
have had multiple trials of combinations of medications recognized as
stabilizers (that's a semi-official updated list based on my
interpretation of the current literature) without any antidepressants or
anything that could possibly promote cycling in their mix of medications at the
In your case let's look at the medications that could
promote cycling: Nardil, an antidepressant (although it's thought by some,
as an MAOI, to be less likely to do this than other antidepressants; in my
personal opinion, Wellbutrin may be as good in this role or better...); Ritalin,
a stimulant, which I've seen promote cycling in at least one patient of mine,
though whether stimulants as a class promote cycling is still debated and the
predominant opinion is that they don't; Topomax, which still has no randomized,
controlled trial data showing that it can act as a mood stabilizer (two negative
trials), and which has depression and anxiety as common side effects, as well as
the 1-person-in-3 rate of cognitive impairment, and thus in my opinion has only
its tendency to cause weight loss to recommend it, for most patients (let's see,
could I make this sentence a little longer somehow?...).
Then we could ask how many of the times you've been on
"numerous mood stabilizers" have you been on them without an
antidepressant? (or stimulant, or Topomax, which I've definitely seen make
people worse until they got off it; although I've also seen it make people much,
much better, sometimes -- tricky medication)
And finally we could ask how many times you've been on
the "triple combination", which few people even in my practice
require: lithium, Depakote, and carbamazepine (Tegretol; or maybe you
could substitute Trileptal in that role, we don't really know that for sure but
it seems logical; see my Mood Stabilizer list, linked above, for details on
Then there's omega-3's from fish oil to consider,
according to recent data, perhaps to provide some antidepressant effect (it
seems perhaps to have some) you are looking for.
So, there's my not-knowing-you opinion to figure into
your options. Good luck with that.
Published June, 2003